We describe a rare adverse reaction to trimethoprim-sulfamethoxazole (TMP-SMX; Septra, Bactrim) in an immune-competent female adolescent. She was prescribed TMP-SMX for a urinary tract infection, which she had developed while being treated in the hospital for an extensive leg cellulitis. Shortly after receiving her third dose of TMP-SMX, she developed an acute altered mental status with agitation as well as vivid visual and auditory hallucinations. After prompt discontinuation of TMP-SMX, the patient slowly began to improve and was able to return to her baseline mental status within 10 days. No residual mental status changes were present. Despite the recent emergence of multidrug-resistant bacterial pathogens, TMP-SMX, one of the first-generation broad-spectrum antibiotics, continues to be widely prescribed, in part because of its low cost and its easy availability. It is generally well tolerated and is associated with relatively few adverse effects. More common toxicities associated with TMP-SMX include hypersensitivity reactions, bone marrow suppression, and gastrointestinal side effects. Central nervous system toxicity is very rare; when reported, it has been in an immune-compromised or an elderly patient.

You do not currently have access to this content.